Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Jacksonville, FL

March 29, 20014 counties in Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 29, 2001, 9:51 AM EST for 4 counties in Florida. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2001, 9:51 AM EST (14:51 UTC)
Expired
Mar 29, 2001, 10:45 AM EST
In force
54 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Baker County, FL, Bradford County, FL, Columbia County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 74 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 10:15 AM ESTThunderstorm WindProvidence, FLLarge trees and power lines were blown down. Two mobile homes damaged. More than one half of the county was without power.
Mar 29, 10:20 AM ESTThunderstorm WindSanderson, FLLarge trees and power lines were blown down.
Mar 29, 10:30 AM ESTThunderstorm WindLake City, FLLarge trees and power lines were blown down.
Mar 29, 10:30 AM ESTThunderstorm WindHampton, FLThree homes damaged. Large trees and power lines were blown down.
Mar 29, 10:45 AM ESTThunderstorm WindLake City, FLLarge trees and power lines were blown down. One house damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 9:15 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 291454
SVRJAX
FLC001-003-007-023-083-125-291545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EST THU MAR 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN BAKER COUNTY IN NORTHEAST FLORIDA
  ALACHUA COUNTY IN NORTHERN FLORIDA
  BRADFORD COUNTY IN NORTHERN FLORIDA
  SOUTHERN COLUMBIA COUNTY IN NORTHERN FLORIDA
  WESTERN MARION COUNTY IN NORTHERN FLORIDA
  UNION COUNTY IN NORTHERN FLORIDA

* UNTIL 1045 AM EST

* AT 951 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 14 MILES WEST OF COLUMBIA TO 10 MILES SOUTHWEST OF
  NEWBERRY TO 14 MILES WEST OF ROMEO TO 20 MILES WEST OF DUNNELLON...
  OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF LIVE OAK TO 6
  MILES NORTHWEST OF BRONSON TO 12 MILES SOUTH OF BRONSON TO 15 MILES
  NORTHWEST OF CRYSTAL RIVER...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1045 AM EST...
  FORT WHITE AND NEWBERRY...
  ARCHER...
  COLUMBIA AND HIGH SPRINGS...
  OLENO STATE PARK AND ROMEO...
  ALACHUA AND RAINBOW LAKES ESTATES...
  DUNNELLON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA.

LAT...LON 2900 8203 2974 8205 2982 8205 2998 8205
          3013 8205 3019 8278 2999 8279 2983 8265
          2954 8265 2948 8255 2948 8241 2923 8240
          2922 8253 2906 8253 2900 8236

$$

LETRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:45 AM EST, 6 minutes earlier.

Area forecast discussion, Mar 29, 9:45 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST THU MAR 29 2001

SQUALL LINE ENTERING WESTERN CWA WITH WARNINGS BEING ISSUED.  MAIN
THREAT IS DAMAGING WINDS ALONG LEADING EDGE.  TREES WERE REPORTED
DOWN IN LEVY COUNTY.  CURRENT FORECAST LOOKS GOOD.  WITH ACTIVITY
MOVING QUICKLY EASTWARD THINGS MAY QUIET DOWN THIS AFTERNOON BEFORE
THE NEXT SHORT WAVE APPROACHES AREA THIS EVENING.  WILL UPDATE LATER
AS NECESSARY.

MARINE...WINDS COMING UP BUT STILL NOT QUITE SCA.  EXPECT CONDITIONS
TO DO DOWNHILL SHORTLY AS STORMS APPROACH.  WINDS AROUND 15 KNOTS AT
GRAYS REEF AND R2 TOWER WITH SEAS NEAR 6 FEET.  NOT MUCH CHANGE
EXPECTED AT THIS POINT.

.JAX...
GA...RIVER FLOOD WARNING FOR ALTAMAHA RIVER @ CHARLOTTE & BAXLEY.
     RIVER FLOOD WARNING FOR SATILLA RIVER @ ATKINSON.
     SCA ALTAMAHA SOUND TO FERN BEACH OUT TO 60 NM.
FL...SCA FERN BEACH TO FLAGLER BEACH OUT TO 60 NM.

MZ

F

In the hours before

Special weather statement, Mar 29, 5:45 AM EST, 4 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 AM EST THU MAR 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTH FLORIDA PENINSULA...

A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH
OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN
MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH
THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO
INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS
THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND
TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE
THROUGH TONIGHT.

IN ADDITION...THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA
PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL
ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE
CRITERIA.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE I8N
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

RAM
Special weather statement, Mar 29, 9:05 AM EST, 46 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-DD1800-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
905 AM EST THU MAR 29 2001

...SEVERE THUNDERSTORM WATCH UNTIL 200 PM FOR NORTHEAST FLORIDA AND
CAMDEN AND CHARLTON GEORGIA...

A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH
OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN
MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH
THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO
INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS
THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND
TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE
THROUGH TONIGHT.

THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE
BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE
POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. THERE IS
A POTENTIAL FOR ISOLATED TORNADOES IN THE WATCH AREA.

SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:30 AM ESTSevere Thunderstorm WarningJAXGilchrist45 min
Mar 29, 9:51 AM ESTSevere Thunderstorm WarningJAXAlachua, Marion54 min
Mar 29, 10:27 AM ESTSevere Thunderstorm WarningJAXClay, Marion, Putnam63 min
Mar 29, 10:41 AM ESTSevere Thunderstorm WarningJAXDuval, Nassau79 min
Mar 29, 10:44 AM ESTTornado WarningJAXClay, Putnam46 min
Mar 29, 10:53 AM ESTTornado WarningJAXDuval37 min
Mar 29, 11:00 AM ESTSevere Thunderstorm WarningJAXFlagler, Saint Johns45 min
Mar 29, 11:08 AM ESTTornado WarningJAXSaint Johns52 min
Mar 29, 11:13 AM ESTTornado WarningJAXNassau47 min
Mar 29, 11:27 AM ESTTornado WarningJAXDuval33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.